Our sectors

Show Site Navigation

Can greater anaphylaxis awareness save lives?

Clinical negligence solicitor Fiona Huddleston discusses the importance of raising awareness of anaphylaxis

Allergies
Tags:
Related Areas of Practice:
    Fiona is a solicitor in the clinical negligence department.  You can follow her on twitter as @FEHuddleston
    The Anaphylaxis Campaign[i] defines anaphylaxis as “a severe and potentially life-threatening allergic reaction affecting more than one body system such as the airways, heart, circulation, gut and skin. Symptoms can start within seconds or minutes of exposure to the food or substance you are allergic to and usually will progress rapidly. On rare occasions there may be a delay in the onset of a few hours.”
     
    The quicker the anaphylaxis develops, the more likely it is to be life threatening and as such prompt diagnosis and treatment of anaphylaxis is imperative.
     
    The Resuscitation Council UK (RCU) guidelines: Emergency Treatment of Anaphylactic Reactions 2008[ii] state that anaphylaxis is likely when all of the following criteria are met:
     
    • Sudden onset and rapid progression of symptoms
    • Life-threatening airway and/or breathing and/or circulation problems
    • Skin and/or mucosal changes (flushing, hives, swelling)
     
    Delay in diagnosis can occur when the symptoms vary from the above. The RCU guidelines indicate that whilst it is usual to have all of the above symptoms, it is not definitive. 
     
    Clinical negligence claims can arise as a result of mismanagement of allergies and/or a delay in diagnosis/treatment. The ambulance service is particularly susceptible to scrutiny.  Due to the rapid onset of anaphylaxis the onus frequently falls on the allergic individual, their friends, family etc. to recognise the signs, provide initial treatment by way of an adrenaline auto-injector (i.e. an epi-pen) and call an ambulance. The speed of response is key; if life threatening symptoms are present the call should be prioritised.
     
    An inquest was recently held into the death of Nasar Ahmed, a 14 year old boy who died at school following an allergic reaction. Sadly whilst a teacher called 999, a paramedic on the phone advised waiting until the ambulance arrived (i.e. not to give adrenaline) as he wasn’t showing classic symptoms of anaphylaxis. The Coroner found that if Nasar had been administered adrenaline earlier it may have prevented his death. (There was also criticism of the care plan made by the school nurse.)
     
    I have recently represented the family of an individual who suffered from an anaphylactic reaction. First on the scene was an Emergency Medical Technician (EMT). EMTs are not qualified paramedics, they are not permitted to provide treatments that require breaking the skin bar one important exception; they are permitted to use an auto-injector to administer adrenaline when a patient has suffered from an allergic reaction.  The RCU guidelines state that adrenaline should be given to all patients with life-threatening features and that this should be repeated if there is no improvement in the patient’s condition, at about 5 minute intervals. Sadly in this case the EMT did not administer adrenaline, despite knowing that the individual had suffered from anaphylactic reaction (and that it was at least 10 minutes since adrenaline had initially been received, via epi-pen).
     
    On occasion, diagnosis and treatment falls to the A&E doctor. Sadly there often seems to be a misconception that the “usual criteria” (as per the RCU guidelines) is the criteria. I represented the family of a young woman with known allergies who presented with circulation and abdominal problems however anaphylaxis was not even considered.
     
    Sometimes determining whether or not anaphylaxis occurred can be difficult when an accurate history (particularly in fatal cases) cannot be ascertained and/or the clinical condition does not clearly indicate anaphylaxis.
     
    The most scientific means of diagnosis is measuring serum tryptase levels. Tryptase is an enzyme released from mast cells as part of a normal immune response and in allergic responses. A rise in tryptase levels can be detected within minutes of anaphylaxis but will usually revert to normal levels over the next 6-24 hours[iii]. Therefore the speed at which the serum tryptase sample is taken is paramount. A timely sample can identify whether the presenting condition was a result of anaphylaxis or a cardiovascular or respiratory event. In addition to the timing of the sample, other factors can also influence the reliability of serum tryptase levels, for example, CPR can cause elevated typtase levels.
     
    Awareness
     
    As indicated from the sad cases referenced above, awareness amongst health professionals (in addition to the public) is vital and it is reasonable to surmise that greater awareness will save lives. 
     
    The Anaphylaxis Campaign work tirelessly to promote the awareness of the risks associated with severe allergies and the symptoms of anaphylaxis. They have recently launched an awareness programme, Anaphylaxis Information Matters (AIM), with a focus on making health professionals aware of the importance of taking a full allergy history and referring patients at risk of a severe allergy to a specialist allergy centre. For more information please visit their website https://www.anaphylaxis.org.uk/
     
    [i] The Anaphylaxis Campaign https://www.anaphylaxis.org.uk/
    [ii] The Resuscitation Council UK (RCU) guidelines: Emergency Treatment of Anaphylactic Reactions 2008
    [iii] Drug Allergy: Diagnosis and Management of Drug Allergy in Adults, Children and Young People.  NICE Clinical Guidelines, No. 183. September 2014 https://www.ncbi.nlm.nih.gov/books/NBK248066/

    Share this page: Print this page